Virginia, 2017

Damaging Winds in Virginia, June 19, 2017

June 19, 2017 · NWS RNK · 3 events in 2 counties and zones

Southerly flow around high pressure to the east continued for a second consecutive day. This ushered in an unstable air mass across the Virginia and North Carolina piedmonts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Southerly flow around high pressure to the east continued for a second consecutive day. This ushered in an unstable air mass across the Virginia and North Carolina piedmonts. A passing cold front interacting with this unstable air mass triggered a few afternoon thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 19, 9:24 AM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 19, 9:24 AM EST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1024 AM EDT Mon Jun 19 2017

.SYNOPSIS...
A cold front from the Great Lakes to the Lower Mississippi
Valley will move east today and will stall from southeast
Virginia to eastern Texas by late Tuesday. High pressure will
cover much of the Mid Atlantic and Southeast Thursday and
Friday. Another front is expected to cross through the region
for the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1024 AM EDT Monday...Active weather day shaping up for
the region this afternoon ahead of and in association with a
cold front now over western OH/north-central KY vicinity. Though
morning visible imagery depicts a considerable deal of
cloudiness both in eastern portions of WV with pre-frontal band
of moderate rain with embedded thunder, as well as across the VA
and northern NC Piedmont areas. While it may be difficult to
fully shake free of morning cloudiness in our WV counties, it's
anticipated that the clouds in the Piedmont areas should burn
off enough to allow for greater destabilization. Convective
inhibition on the 12z RNK sounding is already very low and while
lapse rates in mid-levels are pretty low, at least moderate
instability is likely by afternoon.

Recent convection-permitting guidance supports potential for
numerous showers and thunderstorms, a few of which may become
strong to severe thunderstorms, starting as early as noon in the
southern Shenandoah and New River Valleys to the NC High
Country. Storms should rather quickly congeal into lines, with
small-scale bowing line segments supporting potential for gusty
to at times damaging winds...given unidirectional west-
southwest wind profiles peaking in mid-levels to near 50 kts. It
would take a significant, persistent updraft to generate even
small hail, so the threat for large hail is less a concern. It
probably will take much of the afternoon and the early part of
the evening to fully clear the forecast area.

While individual storm cells should be moving enough, will also
need to carefully monitor for heavy rain/localized flash
flooding based on high PWAT values and tall, skinny CAPE
profiles. This is especially the case in the Dan River basin
and into the NC Piedmont counties as these areas have seen
localized areas of excessive rain recently and deeper convection
appears more likely in this general area. Another area to
potentially watch would be in eastern WV given the low
1-/3-hourly flash flood guidance values. Included heavy rainfall
wording in the zones.

Otherwise, no other changes.

Previous near-term discussion issued at 435 AM follows...

Cluster of showers and isolated thunderstorms between Danville
and Lynchburg were moving northeast. HRRR and RAP guidance have
the precipitation east of Charlotte and Buckingham counties by
11Z/7AM. Tops on IR satellite loop were warming and overall
trend on radar was diminishing intensity.

Cold front extended from Lake Erie to southern Arkansas. This
front will move slowly east today and tonight. Used the timing
of the NAM and last few runs of the RAP for the frontal passage,
with the RAP being slightly faster than some of the other
guidance. By 00Z/8PM the front should be through Danville and
Lynchburg but the precipitation along the boundary will likely remain
across southside Virginia and northern North Carolina through
midnight.

Surface dew points in the mid 60s to lower 70s and precipitable
water values will be 1.5 to 2 inches ahead of the front today.
Heavy rain is likely with any of the stronger thunderstorms.
Strong enough winds at mid levels and unidirectional winds
from the southwest support the potential for thunderstorms to
produce damaging winds this afternoon. Biggest question will be
the instability. Clouds this morning, especially over the
mountains will mean heating later in the day. Potential for
CAPES to be in the 1500 to 3000 J/Kg range.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
As of 400 AM EDT Monday...

Very problematic forecast through the period complicated largely
by continued uncertainties revolving around a tropical system in
the Gulf, where, and when it will track through the week.

The first part of the forecast period, namely Tuesday-Wednesday,
is likely the most straightforward and certain part of the
forecast for our area as the main feature for the Mid-Atlantic
states northward is a broad upper trough persisting across the
Great Lakes. A stronger disturbance embedded within this trough
will move through the region today and tonight, attempting to
push the baroclinic zone and deeper moisture that has been stuck
over our region for approximately a week now, just to the east
and south of the CWA. While the consensus among the models in
the Tue-Wed time frame is to keep measurable precipitation,
hence showers and thunderstorms east and south of our CWA, feel
that there is too much uncertainty, given the time of year and
usual reluctance given southwest flow aloft and position and
strength of upper trough across our region, to put too much
credibility in a totally dry forecast for the Piedmont and
especially our NC counties. Thus, have retained slight chance to
low chance pops in concert with our southern neighbors.
Elsewhere, the remainder of the CWA, especially north and west
of the Blue Ridge, should finally see a couple of rain
free/thunderstorm free days. Daytime temperatures will actually
be warmest across the northern and western areas Tue-Wed where
there will be more sunshine, little to no chance for rainfall,
and a slightly drier air mass, which will also allow for
slightly cooler nights. However, the air mass change is very
minor, so still looking at lows mainly in the 60s and highs in
the 80s across the majority of the CWA Tue-Wed.

For the remainder of the period, the forecast increasingly
hinges on the track of a tropical system in the Gulf, with the
GFS still on the eastern/northeastern end of the solutions while
the ECMWF is on the western end. Regardless of the eventual
track, however, the region is destined to eventually be impacted
by this system in terms of deep tropical moisture and an
increase in rainfall. The big question at this point is when and
how. Will it be a direct plume of deep tropical moisture coming
north out of GA per the GFS solution, or will it be more of an
indirect longer-term path via eastern TX/LA then tracking north-
northeast around a Bermuda high then become trapped within a weak
southward moving frontal boundary/upper trough toward the weekend.
Overall, the models are converging on the later solution. Thus,
moisture will begin to increase markedly from the south/southwest
Thursday, so have noted an increase in pops across SW VA and NW NC
late Thu. Instability and heating supports thunder, but the main
concern will be heavy rainfall with PWATS approaching 2.0 inches per
some models. However, the ECMWF, which has in general been the model
of choice the past several days with regard to this tropical system,
keeps the higher PWAT air closer to the Gulf coast/Midsouth, then
shunts it east and south of our area versus the GFS which attempts
to bring very deep 2.0+ PWATS northward into our area as soon as
Friday. The GFS continues to be an outlier and in general has less
reliability than the other models with respect to this tropical
system.

Temperatures Thu-Fri will be warmest in the north and coolest in
the south during the daytime, but min temps will be warmest in
the south and coolest in the north where there will be less
humidity. Overall min temps will be slightly above normal with
max temps near normal south to slightly above normal north.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 415 AM EDT Monday...

As noted above, models in general agreement that in one form or
another, we will see tropical moisture in combination with a
slow west-east southward sagging frontal boundary and upper
trough to bring a very wet end of the week and weekend to the area.
Look for scattered to numerous showers and thunderstorms Fri-Sun
as these systems slowly migrate across the region and work with
the remnant deep tropical moisture from the tropical system
expected to move inland somewhere along the Gulf Coast from
eastern TX to the FL panhandle during the later half of the week.
Bottom line, look for a very wet end of the week. Plan on indoor
activities this weekend! Flooding and/or flash flooding will be the
main concern, especially in light of saturated ground in many areas
from all of the past couple of weeks of rainfall.  The saturated air
mass will not be conducive to a lot of severe activity. It will
likely take until next week for the region to finally see some drier
weather.

It will be warm and muggy through this period with lows at night
in the 60s mountains to 70s Piedmont. High temperatures will be
near normal, mostly upper 70s mountains to the mid 80s Piedmont.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
As of 145 AM EDT Monday...

A cold front will cross the region from west to east today.
High confidence of showers and thunderstorms with MVFR ceilings
and visibilities along the front this afternoon. Amount of
cloud cover over the mountains will impact instability ahead of
the front. Highest probability for strong thunderstorms will be
in KLYH and KDAN after noon. Medium to high confidence on the
timing of the frontal passage and most likely time for
thunderstorms, based on a blend of the NAM and RAP guidance.
Gusty winds and locally heavy downpours will limit visibilities
to less than one quarter mile at times with any of the stronger
storms.

Patchy fog is likely through the Greenbrier and New River
valleys late tonight with MVFR visibilities. It is possible that
visibilities may be much lower is there is more clearing behind
the front than expected.

Extended Aviation Discussion...

Will see more widespread VFR conditions behind the front with
only brief periods of fog resulting in brief sub-VFR during the
late night/early morning hours for Tuesday through Thursday.
More widespread precipitation and the possibility of sub-VFR
conditions, returns on Friday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...AL/AMS
SHORT TERM...RAB
LONG TERM...DS/RAB
AVIATION...AMS/NF
Hazardous weather outlook, Jun 19, 5:00 AM EST, 6 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
600 AM EDT Mon Jun 19 2017

VAZ007-009>011-WVZ042>044-507-508-201100-
Tazewell-Smyth-Bland-Giles-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
600 AM EDT Mon Jun 19 2017

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms are expected today. Damaging wind
gust and heavy rain will be the primary threats with any of the
stronger storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather Tuesday
through Thursday.

Locally heavy rain is possible Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ012>020-022>024-032>035-043>045-058-201100-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Halifax-
600 AM EDT Mon Jun 19 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

There is a slight risk of severe thunderstorms this afternoon and
evening. Damaging wind gust will be the primary threat. Heavy rain is
also likely with any of the stronger storms. This may result is
localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather Tuesday
through Thursday.

Locally heavy rain is possible Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

VAZ046-047-059-201100-
Appomattox-Buckingham-Charlotte-
600 AM EDT Mon Jun 19 2017

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...Today and tonight.

There is an enhanced risk of severe thunderstorms this afternoon and
evening. Damaging wind gust will be the primary threat. Heavy rain
is also likely with any of the stronger storms. This may result is
localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather Tuesday
through Thursday.

Locally heavy rain is possible Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Special weather statement, Jun 19, 11:16 AM EST, 25 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1216 PM EDT MON JUN 19 2017

VAZ013-014-017-191645-
Pulaski-Floyd-Montgomery-
1216 PM EDT MON JUN 19 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PULASKI...WEST
CENTRAL FLOYD AND SOUTHWESTERN MONTGOMERY COUNTIES...

At 1215 PM EDT, a strong thunderstorm was located near Copper Valley,
moving northeast at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Copper Valley...
and Childress.

LAT...LON 3693 8063 3693 8065 3697 8067 3710 8045
      3698 8034 3692 8063
TIME...MOT...LOC 1615Z 241DEG 19KT 3697 8060

DS
Special weather statement, Jun 19, 11:20 AM EST, 21 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1220 PM EDT MON JUN 19 2017

VAZ034-035-191645-
Amherst-Bedford-
1220 PM EDT MON JUN 19 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BEDFORD AND WEST
CENTRAL AMHERST COUNTIES...

At 1219 PM EDT, a strong thunderstorm was located over Sedalia,
moving northeast at 20 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Big Island...
Sedalia...
Naola...
and Coleman Falls.

LAT...LON 3742 7952 3747 7955 3760 7935 3747 7921
TIME...MOT...LOC 1619Z 241DEG 19KT 3747 7948

DS

The radar

The Roanoke radar (KFCX), 99 km away, was scanning. The volume nearest the first event began at 16:41 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bedford

When
June 19, 11:41 AM EST
Where
Bedford County, 0.04 mi ENE of Waugh
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.520, -79.349

The county sheriff reported that several trees were blown down by thunderstorm winds along the Lee Jackson Highway between the communities of Big Island and Coleman Falls.

Thunderstorm Wind, Amherst

When
June 19, 11:48 AM EST
Where
Amherst County, 2.79 mi NW of Naola
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.560, -79.314

A tree was blown down by thunderstorm winds along Highway 130.

Thunderstorm Wind, Amherst

When
June 19, 12:05 PM EST
Where
Amherst County, 1.68 mi ESE of Sardis
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.618, -79.093

A large tree was blown down by thunderstorm winds along Highway 60.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708156, 708157, 708158.